Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 4, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jan 12, 2023, 10:00 AM CST for DeKalb County, Jackson County, Alabama. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 12, 2023, 10:00 AM CST (16:00 UTC)
- Expired
- Jan 12, 2023, 10:30 AM CST
- In force
- 30 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties DeKalb County, AL, Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 37 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 12, 10:02 AM CST | TSTM WND DMG | 2 Ne Hollywood, AL | TREES WERE SNAPPED OR UPROOTED AT THIS LOCATION. |
| Jan 12, 10:10 AM CST | TSTM WND DMG | 8 Ese Stevenson, AL | TREES WERE REPORTED SNAPPED OR UPROOTED AT INTERSECTION OF CR 216 AND CR 497. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 6:59 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.5
The text
As transmitted.
815
WFUS54 KHUN 121600
TORHUN
ALC049-071-121630-
/O.NEW.KHUN.TO.W.0004.230112T1600Z-230112T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1000 AM CST Thu Jan 12 2023
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Jackson County in northeastern Alabama...
Northeastern DeKalb County in northeastern Alabama...
* Until 1030 AM CST.
* At 1000 AM CST, a severe thunderstorm capable of producing a
tornado was located near Pisgah, or 8 miles east of Scottsboro,
moving northeast at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Henagar and Ider around 1010 AM CST.
Other locations impacted by this tornadic thunderstorm include
Dutton, Martintown, Rosalie, Fabius, Higdon, Sulpher Springs and
Fackler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3457 8598 3474 8605 3494 8560 3471 8555
3469 8555
TIME...MOT...LOC 1600Z 245DEG 49KT 3470 8590
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
121 follow-up statement
460
WWUS54 KHUN 121616
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1016 AM CST Thu Jan 12 2023
ALC049-071-121630-
/O.CON.KHUN.TO.W.0004.000000T0000Z-230112T1630Z/
Jackson AL-DeKalb AL-
1016 AM CST Thu Jan 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CST FOR EAST
CENTRAL JACKSON AND NORTHEASTERN DEKALB COUNTIES...
At 1015 AM CST, a severe thunderstorm capable of producing a tornado
was located near Ider, or 10 miles southwest of Trenton, moving
northeast at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported rotation with this storm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Jackson and northeastern DeKalb Counties, including the
following locations... Fabius, Higdon, Sulpher Springs and Rosalie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3460 8587 3481 8590 3494 8560 3471 8555
3469 8555
TIME...MOT...LOC 1615Z 245DEG 49KT 3479 8567
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 9:30 AM CST, 30 minutes earlier.
Area forecast discussion, Jan 12, 9:30 AM CST, 30 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 930 AM CST Thu Jan 12 2023 ...New NEAR TERM... .NEAR TERM... (Rest of Today) Issued at 930 AM CST Thu Jan 12 2023 QLCS with embedded supercells continues progress east of the I-65 corridor into central and west central AL. At present pace, these storms will exit the east by midday or shortly after. We will not alter much of the forecast as we have been too busy, but for now, the afternoon chances of a few more showers and thunderstorms looks good at this point. && .SHORT TERM... (Tonight through Friday night) Issued at 328 AM CST Thu Jan 12 2023 The Wind Advisory expires at 4pm today, however winds will remain breezy overnight. These northwesterly winds will usher in much colder air behind the front. Enjoy the warm ahead of this front as temps will tank tonight into the low/mid 30s and only warm up into the upper 30s to lower 40s on Friday with lows below freezing Friday night. As low level wrap around moisture brushes the TN Valley, we could see flurries to light snow. Light snow accumulations less than an inch are possible mainly for portions of southern middle TN and NE AL. Everyone else will see flurries or very light accumulations. Unlike the last time we had snow, our temps have been well above freezing, so the ground temps should be warm enough to melt snow. Of course elevated surfaces like bridges/overpasses will freeze faster/easier so use caution. && .LONG TERM... (Saturday through Wednesday) Issued at 328 AM CST Thu Jan 12 2023 Chilly conditions to round out the week continue Saturday, as high pressure over the regions controls the weather. After a chilly night with lows in the mid 20s, not as chilly on Sat is forecast with highs rising into the mid 40s. NW winds in the morning could be a bit brisk in the 10-20 mph range, especially higher terrain in the morning but should subside all areas in the evening. Similarly cold conditions are forecast Sat night with lows in the mid/upper 20s. Surface high pressure that has been controlling the weather will move east of the region Sunday. A return southerly flow and more sun than clouds should help high temperatures rise into the mid 50s, with southerly winds 5-10 mph. Not as cool for Sun night as warmer air settles over the region. Lows should range from the lower 30s NE Alabama to lower 40s NW Alabama. For Martin Luther King Day / Monday, clouds return, in advance of another system nearing from the west. This next system (a part of the Atmospheric River that's been impacting the western states as of late) will also bring chances of showers to the Tennessee Valley, especially in the afternoon over areas west of I-65. A bit warmer with highs in the mid/upper 50s. Numerous showers are forecast Mon night, as deepest moisture from the system moves over the area. Overall instability and shear looks too low to add thunder. Showers should taper off from west to east on Tuesday, as this system exits to the east. A frontal boundary with this system should remain north of the area, helping even warmer conditions be realized, with highs rising into the low/mid 60s. A stormy zonal flow continuing across the western CONUS will make for an unsettled week. Yet another system in this seemingly endless parade of storms will bring more chances of showers to the Tennessee Valley late Tue night into Wednesday. Continued mild to warm for mid January continues as well. Lows Mon/Tue night will range in the mid 40s to around 50, and highs Tue/Wed in the low/mid 60s. Normal temperatures this time of year are around 52/34. && .AVIATION... (12Z TAFS) Issued at 603 CST Thu Jan 12 2023 MVFR CIGS have already started to stream in this morning. A line of strong to severe storms will push though this morning between 13-17Z at MSL and 15-19Z at HSV brining a reduction of VIS and CIGs along with the threat of damaging winds, hail and tornadoes. Amendments and AWWs will be needed as it moves through. Outside of thunderstorms, SW winds will be gusting up towards 30kts through the day and remaining elevated overnight but more W/NW. Expecting a break in the storms after the main line goes through with a few additional shower/storms expected around 0Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 4 PM CST this afternoon for ALZ001>010-016. TN...Wind Advisory until 4 PM CST this afternoon for TNZ076-096-097. && NEAR TERM...17 SHORT TERM....JMS LONG TERM....RSB AVIATION...JMS
In the hours before
Local storm report, Jan 12, 9:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
949 AM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM TSTM WND DMG 1 N MOULTON 34.49N 87.28W
01/12/2023 LAWRENCE AL EMERGENCY MNGR
DAMAGE REPORTED NEAR HWY 24 AND CR 157.
POSSIBLE TORNADO.
&&
TPBLocal storm report, Jan 12, 9:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 AM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM TSTM WND GST 4 WNW MOORESVILLE 34.65N 86.95W
01/12/2023 M62 MPH LIMESTONE AL ASOS
KDCU REPORTS A WIND GUST TO 54 KT.
&&
TPBLocal storm report, Jan 12, 9:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
954 AM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM TSTM WND DMG 5 NW MOORESVILLE 34.67N 86.95W
01/12/2023 LIMESTONE AL AMATEUR RADIO
TREES SNAPPED NEAR PRIOR FIELD IN TANNER.
&&
TPBLocal storm report, Jan 12, 9:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 AM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM TSTM WND DMG 3 NNE DECATUR 34.62N 86.97W
01/12/2023 LIMESTONE AL EMERGENCY MNGR
DAMAGE REPORTED AT DECATUR MARINA.
&&
TPBLocal storm report, Jan 12, 9:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 AM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM TSTM WND DMG 4 WNW MOORESVILLE 34.65N 86.95W
01/12/2023 LIMESTONE AL EMERGENCY MNGR
TREES DOWN AT CALHOUN COMMUNITY COLLEGE.
&&
TPBLocal storm report, Jan 12, 10:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 AM TSTM WND DMG 3 NW DECATUR 34.60N 87.03W
01/12/2023 MORGAN AL AMATEUR RADIO
NUMEROUS TREES DOWN NEAR GORDON TERRY
RD/BELTLINE RD.
&&
TPBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:26 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 19 hr |
| Jan 12, 7:11 AM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 49 min |
| Jan 12, 7:14 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 31 min |
| Jan 12, 7:44 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 31 min |
| Jan 12, 7:48 AM CST | Tornado Warning | HUN | Franklin, Lawrence | 27 min |
| Jan 12, 8:12 AM CST | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 33 min |
| Jan 12, 8:27 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 33 min |
| Jan 12, 8:35 AM CST | Tornado Warning | HUN | Limestone, Madison, Morgan | 25 min |
| Jan 12, 8:54 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Marshall, Morgan | 36 min |
| Jan 12, 8:57 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 22 min |
| Jan 12, 9:18 AM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 27 min |
| Jan 12, 9:20 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Jan 12, 9:42 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 33 min |
| Jan 12, 9:43 AM CST | Severe Thunderstorm Warning | HUN | Cullman, Marshall | 16 min |
| Jan 12, 9:56 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 34 min |
| Jan 12, 10:18 AM CST | Special Weather Statement | HUN | Marshall | 27 min |
| Jan 12, 12:53 PM CST | Special Weather Statement | HUN | Lawrence | 37 min |
| Jan 12, 1:00 PM CST | Special Weather Statement | HUN | Lauderdale | 30 min |
| Jan 12, 1:24 PM CST | Special Weather Statement | HUN | Limestone | 36 min |
| Jan 12, 1:47 PM CST | Special Weather Statement | HUN | Limestone, Madison | 43 min |
| Jan 12, 2:02 PM CST | Severe Thunderstorm Warning | HUN | Madison | 28 min |
| Jan 12, 2:41 PM CST | Special Weather Statement | HUN | Jackson, Madison | 49 min |
| Jan 12, 3:00 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Jan 12, 3:28 PM CST | Special Weather Statement | HUN | Jackson | 47 min |
| Jan 12, 3:33 PM CST | Special Weather Statement | HUN | Marshall | 42 min |
| Jan 12, 3:43 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 32 min |
| Jan 12, 4:13 PM CST | Special Weather Statement | HUN | DeKalb | 32 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.